Florida, 2019

Flood in Florida, August 1, 2019

August 1, 2019 · NWS JAX · 1 event in 1 county or zone

Sea breeze storms produced gust front outflows over the local waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms produced gust front outflows over the local waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 1, 8:30 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 1, 8:30 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
930 AM EDT Thu Aug 1 2019

.UPDATE...
Forecast today not as clear-cut as yesterday as models not on the
same page with the evolution of convection. The airmass is much more
moist and just as unstable as yesterday, with forecast SBCAPE of
about 3500 J/kg and LI of -8. The precipitable water value (PWAT) is
now 2.06 in at JAX, up from 1.52 in from yesterday. Much more in the
way of showers over the coastal waters with a few lightning storms
as well. Given the new hi-res guidance and radar presentation, feel
fairly confident on increasing POPs a bit, especially over northeast
FL where best moisture will be today. In addition, already seeing
scattered convection pushing through coastal area of east central FL
which is heading generally north-northwest toward Flagler county.
Some initial convective development will be along the east coast sea
breeze, which should move slowly inland in the mean low to mid level
flow from about 160 deg at 5 kt. One issue at this time is how much
current mid clouds over interior areas will hinder daytime heating.
Appears a good portion of these clouds will diminish enough to
provide enough heating for some strong instability to develop. Given
the fairly cool mid lapse rates of 7C/km, and marginal wind shear
profile (around 25 kt), cannot rule out isolated strong and severe
storms with strong wind gusts and locally heavy rainfall the main
threat. Some small hail is also possible. Scattered showers and
storms will be inland by this evening with some isolated convection
possible elsewhere. As deep moisture continues to stream in from the
south overnight, isolated to scattered convection anticipated over
the coastal counties and all the marine waters. Max temps are on
track for the upper 80s and lower 90s today, with the lowest values
over northeast FL and along the coast.

&&

.AVIATION...
Though more active for convection today, VFR generally prevails. A
few showers have already developed near SSI this morning and
additional conveciton will form with daytime heating and sea
breezes. Best chances for convection will be around SGJ and GNV but
rest of the sites are still not out of the question of getting some
observed showers/t-storms. MVFR is a good bet in convection, with
IFR possible in the strongest activity mainly over northeast FL.
Easterly surface flow expected this afternoon at TAF sites, with
speeds in the 8-10kt range.

&&

.MARINE...
Little overall change in the updated marine forecast, other than
minor wind direction and speed changes. Winds near 5-10 kt and seas
of 1-3 ft into tonight. Wave periods mainly at 8 to 10 seconds.
Isolated to scattered showers and storms expected through tonight.

Rip Currents: Low risk SE GA, Moderate risk NE FL Today due to
onshore flow and weak swells.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  73  89  70 /  30  30  60  30
SSI  87  77  86  74 /  20  20  50  40
JAX  92  74  87  72 /  30  20  60  40
SGJ  88  75  84  73 /  40  20  70  50
GNV  93  74  87  71 /  50  30  70  30
OCF  93  74  86  72 /  50  30  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/McGinnis

In the hours before

Local storm report, Aug 1, 11:34 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1234 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     TSTM WND GST     4 SE ST. AUGUSTINE      29.86N 81.26W
08/01/2019  M40 MPH          St. Johns          FL   C-MAN STATION

            GUST OF 40 MPH MEASURED AT ST. AUGUSTINE PIER.

&&

MRUSSELL
Local storm report, Aug 1, 11:38 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Jacksonville FL
1238 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND GST     4 SE ST. AUGUSTINE      29.86N 81.26W
08/01/2019  M40.00 MPH       St. Johns          FL   C-MAN STATION

            GUST OF 40 MPH MEASURED AT ST. AUGUSTINE PIER.

&&

MRUSSELL
Special weather statement, Aug 1, 11:42 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1242 PM EDT Thu Aug 1 2019

FLZ024-025-124-125-011730-
Inland Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
1242 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND CENTRAL
DUVAL COUNTIES UNTIL 130 PM EDT...

* At 1241 PM EDT, National Weather Service meteorologists were
  tracking thunderstorms over Jacksonville and into north central
  Nassau county. The storms are drifting northwest to west.

* Winds in excess of 40 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Jacksonville, Jacksonville International Arpt, Arlington, Yulee,
  Baymeadows, Ortega, Nas Jax, Oceanway, Normandy and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3015 8156 3018 8168 3019 8168 3019 8174
      3021 8182 3075 8173 3074 8165 3073 8165
      3073 8162 3072 8162 3072 8155
TIME...MOT...LOC 1641Z 107DEG 3KT 3033 8167

SHASHY
Local storm report, Aug 1, 11:45 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1245 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND GST     3 NNW CRESCENT BEACH    29.77N 81.25W
08/01/2019  M43 MPH          St. Johns          FL   PUBLIC

            PUBLIC WEATHER STATION MEASURED GUSTS UP TO 43MPH.

&&

MRUSSELL
Special weather statement, Aug 1, 11:45 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1245 PM EDT Thu Aug 1 2019

FLZ025-033-125-133-011730-
Coastal St. Johns FL-Inland Duval FL-Coastal Duval FL-
Inland St. Johns FL-
1245 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 130 PM EDT...

* At 1245 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Nocatee, or 11 miles south of
  Ponte Vedra Beach, moving northwest at 5 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Ponte Vedra Beach, World Golf Village, Palm Valley, Sawgrass,
  Nocatee, South Ponte Vedra, Bayard, Durbin and Guana River State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2993 8147 3013 8161 3031 8136 3024 8134
      3000 8126
TIME...MOT...LOC 1645Z 127DEG 6KT 3007 8140

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Duval

When
August 1, 11:55 AM EST
Where
Duval County, 0.71 mi NNW of Jacksonville to 0.79 mi NNW of Jacksonville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.359, -81.676

A spotter reported 3-4 inches of water flooding over the roadway at Myrtle Avenue and Moncrief Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842886.